Connecticut, 2019

Flash Flooding in Connecticut, August 17, 2019

August 17, 2019 · NWS OKX · 2 events in 1 county or zone

With a frontal boundary stalled well south of the area, a combination of onshore flow and sea breeze boundaries resulted in the development of isolated convection across portions of southern Connecticut. Several showers and thunderstorms developed and moved across far southeastern New London county, resulting in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

With a frontal boundary stalled well south of the area, a combination of onshore flow and sea breeze boundaries resulted in the development of isolated convection across portions of southern Connecticut. Several showers and thunderstorms developed and moved across far southeastern New London county, resulting in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 1:12 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 17, 1:12 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
212 PM EDT Sat Aug 17 2019

.SYNOPSIS...
A frontal boundary remains stalled to the south of the region with
high pressure to the northeast. A trough of low pressure will
develop to the west on Sunday followed by a weak cold front Monday
night. This boundary dissipates over the area on Tuesday, although
another cold front approaches Wednesday and moves through Wednesday
night. High pressure then builds in for the remainder of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Highest coverage of showers remains over eastern locations. A
shower or thunderstorm could develop at anytime this afternoon
across the region. Much of the area now observing sunshine. Any
lingering low clouds across the region are expected to lift and
dissipate as the afternoon progresses given time of year.

A slight increase in coverage of showers and thunderstorms is
expected, especially NW locations, late this afternoon and
evening closer to upper shortwave, increased lift. As
instability wanes, thunder chances will lower overnight.

Temperatures, except eastern LI and SE CT under ovc skies, have
risen to the upper 70s/lower 80s.

With plenty of clouds tonight and continued light onshore flow,
temps will not vary much, upper 60s to lower/mid 70s.

There is a moderate risk for the development of rip currents at
Atlantic Ocean beaches this afternoon and into this evening.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
A stationary front will remain just to the south of the region for
the second half of the weekend with high pressure building to the
south and west. This will result in a hot and humid air mass
building into the start of next week, as southwest flow returns.  On
Sunday, temperatures across northeast NJ will touch 90 with highs
across NYC metro in the upper 80s, with cooler temps along the
coast. Max heat index values will be in the a few degrees higher
than the air temperature.

Scattered showers and thunderstorms may develop once again Sunday
afternoon as a trough sets up west of NYC. Overnight low
temperatures will be in the in the low to mid 70s, which is
about 5 to 7 degrees above normal.

There is a low risk for the development of rip currents at Atlantic
Ocean beaches Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Hot, humid and somewhat unsettled weather will continue for the
first half of next week. NWP is in good agreement with the overall
upper pattern across North America during the long term period, with
Bermuda high pressure remaining in place resulting in gradually
rising heights rising across the Northeast into early next week.

Currently, the hottest day appears to be Monday with widespread
upper 80s to lower 90s, mid 90s in urban NE NJ. Dewpoints in the 70s
will yield heat index values in the mid to upper 90s, possibly
reaching 100 in NE NJ. With heat index values forecast to remain
below 95 both Sunday and Tuesday, it looks that we will remain below
Heat Advisory criteria, but it will be something to watch with
subsequent updates.

A weak cold front approaching on Mon could then trigger isolated
showers/storms Mon aftn/eve. This boundary moves into the area Mon
night so have kept the low chc during this time although tstms may
be nil.

It dissipates over the area on Tue although a shortwave lifting up
the east coast and a digging trough to the west is expected to
trigger additional showers and tstms on Wed. The former piece of
energy may pass far enough east to keep that activity offshore, but
pre-frontal convection is possible during the aftn/eve. This
stronger front moves through Wed night bringing and end to the
showers/tstms and a more comfortable airmass as high pres builds
from the Great Lakes through Fri. Temps are expected to be near to
slightly below normal levels Thu and Fri.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
High pressure east of the New England coast will remain in
control through the weekend.

Mostly VFR, lowering to MVFR this evening with some IFR east of
the city terminals. Showers forming along sea breeze boundary
may reach KISP this afternoon with a lower chance at KJFK and
KLGA. TSTM could get close to KSWF late day/early evening.

Winds mostly SE 5-10 kt away from any shower outflow.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...Chance of mainly afternoon and evening showers and
thunderstorms. Best chance north and west of the NYC terminals.
MVFR/IFR ceilings improving through the morning.
.Monday...Mainly VFR. Slight chance shower or thunderstorm.
.Tuesday-Thursday...Mainly VFR. Chance showers or
thunderstorms.

&&

.MARINE...
A generally weak pressure gradient will keep seas below 5 ft into
the early week. Winds and ocean seas then begin to increase by
Wednesday in advance of a cold front, with seas reaching SCA levels
by Wednesday night.

&&

.HYDROLOGY...
No hydrologic impacts are expected at this time through the forecast
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...CB/24
NEAR TERM...PW
SHORT TERM...CB
LONG TERM...CB/24
AVIATION...JC
MARINE...CB/24/PW
HYDROLOGY...CB/24
EQUIPMENT...
Hazardous weather outlook, Aug 17, 2:21 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
321 AM EDT Sat Aug 17 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-180730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
321 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-180730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
321 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 12:45 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
145 PM EDT Sat Aug 17 2019

CTZ008-012-171830-
Southern New London-Northern New London-
145 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NEW LONDON
COUNTY...

At 145 PM EDT, a strong thunderstorm was located near Mystic, moving
northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Groton, Ledyard, Griswold, Preston, Voluntown, North Stonington and
Pawcatuck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4142 7180 4142 7182 4141 7184 4137 7183
      4132 7193 4144 7205 4161 7179
TIME...MOT...LOC 1745Z 239DEG 6KT 4141 7191

PW

The radar

The Boston radar (KBOX), 94 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New London

When
August 17, 1:46 PM EST to 2:45 PM EST
Where
New London County, 0.93 mi ESE of Field Crest Estates to 0.96 mi ESE of Field Crest Estates
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.373, -71.954

The parking lot at the Mystic Aquarium was flooded in Mystic.

Flash Flood, New London

When
August 17, 2:30 PM EST to 2:45 PM EST
Where
New London County, 2.07 mi SE of North Stonington to 2.01 mi W of North Stonington
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.409, -71.852

Neighborhood street flooding in North Stonington with water over the top of car tires.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855261, 855265.